Acetaminophen chlorpheniramine phenylephrine Cold Uses Side Effects

Acetaminophen chlorpheniramine phenylephrine Cold Uses Side Effects

acetaminophen/chlorpheniramine/phenylephrine

Acetaminophen/chlorpheniramine/phenylephrine is a combination medication used for the temporary relief of common cold and flu symptoms, including runny nose, itching of nose and throat, itching and watering eyes, fever, headache, body aches, cough, sore throat, and nasal and sinus congestion. The three drugs are combined in specific dosages and the combo drug is available over the counter (OTC).

Each medication in the combination works differently and together they provide more effective relief than any of them alone.

  • Acetaminophen is an analgesic and antipyretic drug used to relieve pain and fever. It blocks pain impulse generation and inhibits prostaglandin synthesis in the central nervous system (CNS). Acetaminophen reduces fever by acting on the hypothalamus region of the brain.
  • Chlorpheniramine blocks the activity of histamine, a natural compound that causes allergy symptoms. It binds to histamine H1 receptors in the smooth muscles of blood vessels and the respiratory tract preventing allergic reactions.
  • Phenylephrine is an alpha1 agonist that stimulates protein molecules in smooth muscle tissues around blood vessels, causing them to contract. This reduces congestion in the nasal and sinus passages.

Warnings

  • Do not use in patients with hypersensitivity to acetaminophen, chlorpheniramine, phenylephrine, or any components in the formulation.
  • Check with your doctor before taking acetaminophen/chlorpheniramine/phenylephrine if you have any of the following conditions: liver disease, heart disease or high blood pressure (hypertension), diabetes mellitus, thyroid disease, asthma attacks or respiratory conditions, narrow-angle glaucoma, prostate enlargement or urinary obstruction, bladder neck obstruction, stenosing peptic ulcer, G6PD enzyme deficiency.
  • Avoid taking more than 4,000 mg of acetaminophen in 24 hours, taking other drugs containing acetaminophen, or consuming 3 or more alcoholic drinks while taking acetaminophen.
READ MORE  ETHACRYNIC ACID - ORAL Edecrin side effects medical uses and drug interactions

Side effects

Common side effects of acetaminophen/chlorpheniramine/phenylephrine include palpitations, rapid heart rate (tachycardia), high/low blood pressure, constriction of blood vessels, thickening of bronchial secretions, wheezing, fatigue, headache, dizziness, tremors, insomnia, irritability, confusion, restlessness, skin rash, and blood disorders such as anemia, agranulocytosis, neutropenia, leukopenia, thrombocytopenia, and pancytopenia.

Call your doctor immediately if you experience serious heart symptoms, severe headache and weakness, severe nervous system reactions, or serious eye symptoms.

This is not a complete list of side effects. Call your doctor or report side effects to the FDA at 1-800-FDA-1088.

Dosage

Acetaminophen/chlorpheniramine/phenylephrine

Tablet

  • 325 mg/2 mg/5 mg

Relief of Cold and Flu Symptoms

Adult and Pediatric:

Children below 12 years: Ask a pediatrician.

Adults and children above 12 years: 2 tablets orally every 4 hours, not to exceed 12 tablets/day.

Overdose

  • Overdose of acetaminophen/chlorpheniramine/phenylephrine can result in liver damage, nausea, vomiting, loss of appetite, sweating, abdominal pain, tiredness, yellowing eyes and skin, dark urine, agitation, confusion, hallucinations, and seizures.
  • In children, overdose may cause excitement, loss of coordination, drowsiness, loss of consciousness, and seizures.
  • Treatment for overdose includes symptomatic and supportive measures as required.

Drug interactions

Inform your doctor of all medications you are currently taking to check for possible interactions.

  • Severe interactions include iobenguane I 123, isocarboxazid, linezolid, phenelzine, procarbazine, selegiline transdermal, tranylcypromine.

For more information on drug interactions, consult the RxList Drug Interaction Checker.

Always inform your doctor or healthcare provider about all medications you use.

Pregnancy and breastfeeding

  • Use acetaminophen/chlorpheniramine/phenylephrine during pregnancy only if necessary and use the lowest effective dose for the shortest possible time.
  • Use with caution while breastfeeding. Consult with your physician before use.
  • Do not take any OTC drug, including acetaminophen/chlorpheniramine/phenylephrine, without consulting your healthcare provider.
READ MORE  Acetaminophen pamabrom pyrilamine Menstrual Cramp Uses Side Effects

Other considerations

  • Take acetaminophen/chlorpheniramine/phenylephrine as prescribed or according to label instructions for OTC medication.
  • Do not exceed the recommended dosage or take it for prolonged periods.
  • Avoid overdose by checking product labels carefully, as acetaminophen is found in many combination products.
  • If you develop hypersensitivity reactions, discontinue use.
  • If your cough lasts longer than 7 days, reoccurs with other symptoms, or you experience dizziness, severe skin reactions, or any other serious symptoms, discontinue use and consult with your healthcare provider.

Summary

Acetaminophen/chlorpheniramine/phenylephrine is a combination medication used for the temporary relief of common cold and flu symptoms. It provides relief for runny nose, itching, fever, headache, body aches, cough, sore throat, and nasal and sinus congestion. Common side effects include palpitations, rapid heart rate, high/low blood pressure, wheezing, fatigue, headache, dizziness, tremors, and others.

Acetaminophen/chlorpheniramine/phenylephrine is a combination medication used for the temporary relief of common cold and flu symptoms. It provides relief for runny nose, itching, fever, headache, body aches, cough, sore throat, and nasal and sinus congestion. Common side effects include palpitations, rapid heart rate, high/low blood pressure, wheezing, fatigue, headache, dizziness, tremors, and others.

Comments

No comments yet. Why don’t you start the discussion?

Leave a Reply

Your email address will not be published. Required fields are marked *